As the vaccination efforts continue to accelerate in BC, family physicians continue to play an important role in informing those receiving vaccines about common vaccine side effects and how to manage these if needed. Though uncommon, potential serious adverse events following immunization (AEFI) can also occur.
BCCDC has added the following resources to the COVID-19 vaccination toolkit for health professionals to support you in providing information to those receiving vaccines. Additional information is now available to assist with the reporting of adverse events following immunization.
NEW Simplified AEFI case report form
Physicians can now complete an abbreviated version of the standard AEFI Case Report Form. This form was created to simplify the reporting of adverse events following COVID-19 immunization.
Form: Report of Adverse Event Following Immunization with COVID-19 Vaccine
BC Immunization Program AEFI guidelines
Physicians are asked to report adverse events following immunization to public health. This infographic walks you through the steps of reporting an adverse event and answers common asked questions.
Infographic: Reporting Adverse Events Following Immunization
For supplemental information on criteria for reporting an adverse event, how to report an AEFI and where to send an AEFI report, please refer to the BCCDC Adverse Events Following Immunization webpage and Part 5 of the BC Immunization Manual.
Identifying and managing adverse events
Physicians are being asked to identify, manage, and report adverse events following an immunization. In order to assist with this, you can review the below documents providing further information regarding the reporting of adverse events following COVID-19 vaccination.
Summary: Summary of AEFI Reporting Criteria for COVID-19 Vaccination for older children, adolescents and adults
In BC and elsewhere in Canada, there have been a small number of reports of pericarditis or myocarditis following vaccination with a COVID-19 mRNA vaccine. In Canada and BC to date, higher rates than would be expected have not yet been observed. Please review the below document for up-to-date information from BCCDC.
Myocarditis & pericarditis: Myocarditis/pericarditis in association with receipt of mRNA COVID-19 vaccine
Thrombosis with thrombocytopenia syndrome (TTS) (also known as vaccine-induced immune thrombotic thrombocytopenia or VITT), is a rare, idiosyncratic life-threatening condition that can arise after COVID-19 vaccination with AstraZeneca or Johnson & Johnson/Janssen vaccines. Please review the below webpage for more information on screening, diagnosis and management of TTS/VITT.
VITT/TTS: Clinical care guidance on thrombosis with thrombocytopenia syndrome(TTS)/ vaccine-induced immune thrombotic thrombocytopenia (VITT)